Tardive Dyskinesia

Tardive Dyskinesia Symptoms

There has been little research on the movement disorder known as tardive dyskinesia (TD), which affects approximately 20 percent of patients who have been treated for certain psychoses with medications known as dopamine antagonists. The symptoms of tardive dyskinesia are a side effect of medications that are targeted at the specific dopamine receptor involved in emotion and lower cognitive function. These medications, including metoclopramide (commonly known as Reglan, Deglan and Maxolon to name a few), wind up affecting the function of voluntary muscle control.

Diagnosing Tardive Dyskinesia

Part of the difficulty in diagnosing tardive dyskinesia lies in the fact that symptoms are similar to other types of disorders, including Tourette's syndrome. One variety of tardive dyskinesia, known as tardive tourettism, is so similar that only careful study of the circumstances surrounding the onset of the disorder can determine which condition is actually present.

Other similar disorders include tardive dystonia, akathisia and myoclonus. The first differs from other types of dystonia (muscle spasms and uncontrollable movements in the torso) in that the tardive variety is permanent and is drug-related as opposed to being caused by genetics, injury, infection or environmental toxins.

Akathisia is more internalized and accompanied by inner anxiety. It is also more generalized, involving the entire body. Myoclonus manifests itself most often as brief, jerky contractions of a particular muscle group. However, the term actually refers to a symptom that may be the result of any number of neurological disorders. In most cases, a differential diagnosis is required in order to determine what strain of tardive dyskinesia is present.

Characteristic Symptoms

Regardless of the variety of the disease, tardive dyskinesia is characterized by sudden, uncontrollable movements of voluntary muscle groups. Signs of classic tardive dyskinesia normally consist of coordinated, constant movements of the mouth, tongue, jaw and cheeks. The patient may move their jaw laterally or up and down, as if chewing. The tongue may suddenly protrude or move about in a squirming, twisting manner. Repeated lip smacking and puffing of the cheeks may also be present. Severity of the condition is indicated by the frequency of these movements or spasms. In extreme cases, the tongue may move well over 60 times a minute.

In some cases, tardive dyskinesia patients may experience movement in the limbs and digits. Interestingly, these involuntary movements are more pronounced when the patient attempts to relax. Any emotional arousal or agitation tends to cause these movements to decrease. Symptoms may disappear completely when the patient is asleep.

Tardive Dyskinesia Risk Factors & Treatments

There is no cure for tardive dyskinesia although the condition can be managed in some cases. Those who are at an increased risk for developing tardive dyskinesia are those who have been treated with dopamine antagonists for four years or longer; according to a study from the Yale University School of Medicine. Risk factors can also be aggravated by the use of alcohol and tobacco. Post menopausal women are also at greater risk because of lower estrogen levels.

Sources

  1. Breggin MD, Peter. Medication Madness: A Psychiatrist Exposes the Dangers of Mood-Altering Medications (New York: St. Martin's Press, 2008).
  2. Brasic MD, John Robert, et. al. "Tardive Dyskinesia: Treatment & Medication." http://emedicine.medscape.com/article/1151826-treatment, 2 October 2008.
  3. Glenmullen, Joseph. Prozac Backlash. (New York: Simon & Schuster, 2000).
  4. National Institutes of Health. "Dystonia Fact Sheet." http://www.ninds.nih.gov/disorders/dystonias/detail_dystonias.htm
  5. National Institutes of Health. "Myoclonus Fact Sheet." http://www.ninds.nih.gov/disorders/myoclonus/detail_myoclonus.htm
  6. Worldwide Education and Awareness for Movement Disorders. "Tardive Dyskinesia - Etiology." http://www.wemove.org/td/td_eti.html
  7. Worldwide Education and Awareness for Movement Disorders. "Tardive Dyskinesia – Symptoms." http://www.wemove.org/td/td_sym.html